UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 281

of 'Overview of neurologic complications of non-platinum cancer chemotherapy'

281
TI
Vascular toxicity associated with antineoplastic agents.
AU
Doll DC, Yarbro JW
SO
Semin Oncol. 1992;19(5):580.
 
It is apparent that a variety of vascular disorders have been reported after the administration of antineoplastic agents. However, it is not clear whether all of these entities are related to cytotoxic drugs, the malignancy itself, or some other unrelated factor. Nonetheless, there does appear to be a cause-effect relationship between cisplatin, bleomycin, velban chemotherapy, and Raynaud's phenomenon. In addition, painful acral erythema may occur in association with several drugs, especially protracted infusions of 5-fluorouracil and high-dose cytosine arabinoside. Mitomycin is the most common cause of the thrombotic microangiopathic syndrome, and in the majority of cases it is a lethal event. Unfortunately, HVOD is a major toxic effect of many preparatory bone marrow transplantation protocols and ways to prevent this potentially life-threatening complication should be avidly pursued. In this regard, pentoxifylline and low-dose heparin have recently been reported to be effective in preventing HVOD. Although recent reports have documented thromboses and thromboembolic events in patients with breast cancer treated with cytoxan, methotrexate, and 5-fluorouracil-based protocols, only one study had a no-treatment control arm. Future breast cancer studies should evaluate this problem prospectively. More studies are needed to help elucidate the pathogenesis of vascular toxicity associated with chemotherapy.
AD
Department of Medicine, University of Missouri, Columbia.
PMID